Tamoxifen (Nolvadex®) is a medication in pill form that has been used for more than 25 years to treat breast cancer in women and men. Tamoxifen is one of the most common endocrine therapy drugs. It has been shown to decrease the chance of recurrence in some early-stage breast cancers and to prevent the development of cancer in the opposite breast. Tamoxifen can also slow or stop the growth of cancer cells present in the body. There are an estimated 29 million women at increased risk for breast cancer in this country, and tamoxifen may offer another alternative to watchful waiting or prophylactic (preventative) mastectomy. Tamoxifen is classified as a selective estrogen receptor modulator (SERM) and works as an anti-estrogen: While the hormone estrogen promotes the growth of breast cancer cells, tamoxifen works by blocking estrogen from attaching to estrogen receptors on these cells. By blocking the estrogen receptors, it is believed that the growth of the breast cancer cells will be halted. I am 42 years old and have had classical migraines for about twenty years. Fortunately, I usually don't have a headache with them, and they have never been too troublesome. They have never been more frequent than every nine months or so. I have been taking tamoxifen for the last year and am aware that I am at an increased risk for having a stroke caused by blood clots. I wasn't too concerned about this side effect until my migraines became much more frequent, four in the last year, and three in the last four months. Also worrisome is that the aura has started when I have been in the middle of a run, which I do daily, and this is new. I have two grandparents, one on each side of the family who died fairly young, both at 66 years old, of stroke. I am now very concerned about having a stroke, especially in light of the studies that have linked classical migraines and increased stroke risk.
Tamoxifen can increase your risk of stroke or blood clots. Call your doctor at once if you have signs of a stroke - sudden numbness or weakness especially on one side of the body, sudden severe headache, slurred speech, problems with vision or balance; Oct 20, 2004. But chemotherapy does in breast cancer patients, study finds.